Anagen effuvium - is this even a real diagnosis???

Discussion in 'Hair Loss Causes' started by Hellen, Oct 31, 2012.

  1. Hellen

    Hellen New Member

    First of all, thank you to the members and founder of this group. I now have something to do beside contemplating suicide and obsessively counting the hair that falls from my head.

    After I turned 39, I started shedding profusely. But, I had so much hair that all the doctors I saw in the beginning convinced me I was fine. That it was stress. It was TE...it would go away. One year later, I have started seeing new docs as you can see the top of my head. Now doctors are gasping that I have lost so much in only one year!

    Derm did a 'pull test' and said, "you have anagen effluvium. Any changes in meds, diet, etc?" (no). "Any family history of baldness?" (uh, my Dad and uncle are a little thin no where near bald and in their late 60s, my 87 year old grandma is very thin, but thinned slowly starting in her late 60s after diabetes, high blood pressure meds and after her breast cancer. My mom, fine, her three sisters, fine. My other grandma and great grandma (died at 95 with full head of black hair - no white - so uh, not really).

    "Hhmmm. Well, this kind of hair loss can be frustrating. Try Rogain and call me in 3 months." :)confused::confused::confused::confused:)

    This derm has agreed to some very basic blood work (not even female hormones as my periods are normal). But, should I run for the hills? Get a second opinion? Should I give this derm another try/make him do a biopsy?

    I am just at the beginning of my journey with this (only one year) yet, I will need a "topper" soon...and I don't even know where to begin. It has all happened so fast.
  2. shasha1

    shasha1 Member

    yes, run. I think Derms are very useless ... and it would be a needle in a haystack to find a derm who is actually knowledgable in hairloss. any derm who asks you do try Rogain and call in 3 months is a complete idiot. First of all, Anagen Effluvium happens in people who have had chemotherapy in most cases. you can find this anywhere on the web so your Dr is REALLY bad. Maybe he said that because your hair root is not white in which case he thinks anagen hairs are falling out (colored tip). Anagen hairs are in growth phase. But you wouldn't have it, and it's most likely you have telogen effluvium (chronic TE). A biopsy could help determine this, but can also give you a false reading. I did one, and all it said was "in a normal clinical setting, the results are in line with androgenetic alopecia" - and it only said that because even thyroid related hairloss can cause a decrease in terminal hairs. I don't think it can hurt to add to your list of clues.

    I took it to a trichologist and he said you don't lose that much hair (I lost half my hair in one year also) in androgentic alopecia. it takes 10 years in AGA to lose that much hair so honestly, I'd rather have AGA because the same thing happened to me. you have some major imbalance & I discovered I had one.

    You need to go to a doctor (either a really good endo , but i had a hard time finding one, or a good alternative doctor) - They need to do a full thyroid panel (TSH, T4, T3, rT3 and thyroid antibodies) - they also need to check your Iron, Vit D, copper, zinc, B12, Cortisol, Insulin, testosterone, Estrogen, progesterone. Also if your results are in normal range take a look closely at them and see if you see anything at the low or high end of the range. A very good trichologist said most women who this happens to so fast happens due to metobolic imbalances..and it's not hereditary but doctors have VERY little knowledge of hairloss and ofcourse would never admit to not knowing anything so they give a obnoxious responses like the one your derm gave.

    SO again:
    1. Go get a full blood panel as I stated above.
    2. Do the full panel at a GP or Endo (not a derm) - you can do a full hormone panel at an Endo and others at a GP if you have trouble getting it all done at one place.
    3. The GP or Endo may not even know how to interpret it so look for clues (your TSH could be in normal range but I've read anything above 2.0 is suspect of hypo), Ferritin should be close to 70, Vit D should be in the 75 percentile, etc..
    4. Rule out PCOS (can be done from blood tests), Hashimotos (autoimmune thyroiditis), Lupus, and diffuse alopecia areata, which are all causes of dramatic diffuse hair loss.

    Best of luck on your journey. It's a long and painful one & you need alot of strength. I really empathize with you.
  3. Hellen

    Hellen New Member

    thank you< Sasha1

    Thank you so much for your reply.

    First docs made me crazy when I was complaining about hair loss (don't worry, it will stop) and not that it is so bad in a short period of time, they just seem clueless. I am trying to find a good endo, gp and maybe try one more derm to get a biopsy. I also saw a trichologist who said that that much hair loss so quickly seemed like something wrong with hormones, imbalances, etc. But then, he wanted to sell me $1500 for three months of treatment (supplements, monix, laser hair therapy...). Re-doing another round of tests.

    The only major thing I changed about 2-3 months before this happened was getting off venlafaxine and mirtazapine (after 2 years of use). A few months after the massive shed began! I am about ready to get back on those meds to see if my shed stops. I would take them forever to keep my hair!
  4. shasha1

    shasha1 Member

    No problem..it's only when we share information is how we get through this. I'm in my early 30s and I know how absolutely devastating it is. I am suffereing depression do this :( Both the drugs you mentioned have alopecia as a side effect (they are anti depressents right?) Being on those for 2 years and then stopping caused you to have Telogen Effluvium. It's supposed to stop about 1 months after the medication leaves your system, but the normal growth cycle will only resume back to normal IF you don't have any other underlying endocrine metabolic issues. This is where the problem lies. When we get TE, and we have a shock to our system, it's really sad but our systems have be almost perfect without any type of underlying issues (like low iron or Vit D, or any even mild thyroid problems) to resume normal growth cycle. I don't think starting on the meds again will make a difference. The meds may have messed up your system in the first place as there are TONNNNS of side effects with anti depressents. It's good you stopped.

    I so feel your pain...keep looking for good doctors. and any other questions, feel free to reply to this thread.

    P.S. at least if we're doing something we feel proacive. I heard that laser can help reduce shedding..take supplements only if you see a deficiency somewhere. A hair skin nails supplement never hurts anyone. I was recommended the GNC HSN supplement. It got good reviews)
  5. Litlisa

    Litlisa New Member

    Hi I had tellogeon effluvium last march after a surgery that I was under general anesthesia
    The surgery was in January 2012 my hairloss started in march 2012 and lasted until August 2012
    I started noticing regrowth around late sept October
    I still have sprouts of hair coming in and my hair finally is looking fuller
    About 3 weeks ago I had a endoscopy I was twilighted with propafol
    Now my hair is starting to shed again
    I am so upset because my hair was finally getting better
    Has anyone had this a second time ?
  6. Cassy

    Cassy Member

    litlisa, my derm said that if you are prone to TE everything can trigger it. You can have Chronic TE.
  7. Litlisa

    Litlisa New Member

    Thankyou

    Thankyou for the information I will look into that

    I am definitely. Not losing hair like the first time
    Some days it is more than others
    It's strange
    I wonder if the tellogeon got triggered by the propafol but not as bad ?.
    It's a mystery
    But I hope it doesn't last long
  8. Julia David

    Julia David Member

    Anagen effluvium is the pathological loss of anagen or growth-phase hairs. Classically, it is caused by radiation therapy to the head and systemic chemotherapy, especially with alkylating agents.